Recent Blog Articles
Icy fingers and toes: Poor circulation or Raynaud’s phenomenon?
Evoking calm: Practicing mindfulness in daily life helps
Finding balance: 3 simple exercises to steady your steps
Boosting your child’s immune system
Study: No effect on cognitive functioning from treatments for advanced prostate cancer
Surprising findings about metabolism and age
Thinking about COVID booster shots? Here’s what to know
POTS: Diagnosing and treating this dizzying syndrome
Did we really gain weight during the pandemic?
Dropping anchor on big emotions
When patients suddenly become confused
Hospital delirium is common and often goes unrecognized
When Mary, age 84, was hospitalized for a hip replacement, everything went well until a complication landed her in the intensive care unit (ICU) and she began behaving oddly. She thought she was in a hotel, reported that a cartoon character had died in the bed next to hers, struggled at night to escape nonexistent intruders, and complained that the staff was ignoring the rats infesting her room. After a psychiatric consult, Mary was given medication to calm her and help her sleep, and eventually she started acting more like her old self.
"We stayed with her day and night, and the delirium cleared once she was back in a regular room. Now we can laugh about it, but she remembers little about those weeks," says her daughter-in-law.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.